Hoigné's syndrome-its course and symptomatology
Type of Spiritual Experience
A description of the experience
J Maxillofac Surg. 1979 Nov;7(4):320-6.
Hoigné's syndrome-its course and symptomatology.
Kryst L, Wanyura H.
The study presents the clinical symptomatology of acute embolic-toxic reactions to penicillin seen in 9 patients treated with the drug. The complex of short-lasting symptoms characterized by severe agitation with confusion, visual and auditory hallucinations and dire fear is caused by accidental penetration of an amount of intramuscular penicillin injected into the venous system.
The authors' experience and the data so far published reveal a much more frequent occurrence of Hoigné's (1959) syndrome than is usually thought. The syndrome does not depend upon the dose of a single injection of procaine penicillin but it may be attributed to poor technique of intramuscular injection and to great number of injections in a small area of the buttock.